Alert archive / Arizona / Flash Flood Warnings in 2019

Flash Flood Warning 14, NWS Phoenix, AZ

July 23, 2019Gila County, Arizona

NWS Phoenix, AZ issued this flash flood warning at Jul 23, 2019, 3:39 PM MST for Gila County, Arizona. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 23, 2019, 3:39 PM MST (22:39 UTC)
Expired
Jul 23, 2019, 9:45 PM MST
In force
6 hr
Issued by
NWS Phoenix, AZ
Area
Storm-based polygon
Flood severity
None

County Gila County, AZ

The radar

The Flagstaff radar (KFSX), 93 km from the middle of the area, began a volume at 22:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 12:00Z, 10.7 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 12:00Z on 2019-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 12:00Z on 2019-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-408 J/kg
Mixed-layer LCL
2260 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 23, 3:07 PM MST, 32 minutes earlier.

Area forecast discussion, Jul 23, 3:07 PM MST, 32 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
307 PM MST Tue Jul 23 2019

.SYNOPSIS...
Expect storm development to continue over higher terrain
locations this afternoon, with activity gradually spreading into
the lower deserts. Locally heavy rain and areas of blowing dust
are possible. A Flash Flood Watch is in effect from 3 PM till
midnight for Maricopa, Pinal, and southern Gila county. High
pressure will slowly become centered over Arizona for a downtrend
in storm chances starting Wednesday. High temperatures will also
increase...especially during the latter half of the week.

&&

.DISCUSSION...
High pressure is centered over northwest Utah, with
east/southeasterly flow over the region. Moisture values are
exceptionally high, with Phoenix's PWATs above the 90th percent
moving average. Earlier today, we were really relying on cloud
cover to thin out to maximize daytime heating and instability,
especially over the lower deserts. Phoenix's convective
temperature today was 105 degrees, and since clouds eventually
did thin out, we've had no trouble warming up to 107 degrees and
we could possibly warm up a little more. With the high being
further north today, it's been evident, even by looking at
aircraft sounding, that mid-level temperatures have cooled off a
bit, which will also aid in storm development today. As a result,
we currently see thunderstorms favoring the high terrain in south-
central Arizona and even in southeast California. We can expect
this coverage to continue to fill in today and tonight, and
possibly even continue into the early morning hours tomorrow
(primarily across southwest Arizona and southeast California early
tomorrow morning). With significant moisture in place, and very
slow storm motion, flooding will be the biggest impact today. Thus
we have issued a Flash Flood Watch for Maricopa, southern Gila,
and Pinal county from 3 PM till midnight tonight. The Flash Flood
Watch may be expanded westward if warranted.

Wednesday through Monday...
There is general model agreement that the storm activity over the
lower deserts trends down beginning Wednesday. This is due in large
part to an increase in stability caused by the the high becoming
centered over Arizona. That also decreases steering flow which
makes it harder for storms to advect from higher terrain. There
also looks to be a west to east decline of moisture with time. The
moisture doesn't drop to nothing. In fact, 1000-700mb mean mixing
ratios don't drop dramatically over most of Arizona. Thus, there
will still be higher terrain storms (mainly outside of our CWA).
With less storms and clouds, and the location of the high, max
temps will climb. At this time, it looks like we will remain below
Excessive Heat thresholds. Over the weekend, there are some
indications that the high center may shift westward a little bit
which would make for somewhat more favorable steering flow. It
remains to be seen. For now, have temps trending closer to normal
with "low grade" monsoon PoPs.

&&

.AVIATION...Updated at 1808 UTC

South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:

A high confidence that easterly winds will be maintained at the Phx
area terminals through the remainder of the day today as 15-20 kt
easterly winds in the low/mid-levels of the atmosphere continue to
be mixed down to the sfc. Thunderstorm outflows are once again
expected early this evening, but the potential for any thunderstorms
to develop between 02-06Z will depend on how much cloud cover we
have and how early the outflows are able to tap into any instability
with daytime heating. Confidence in thunderstorms developing along
these outflows is highest at KIWA where VCTS has been included, but
is more conditional at the other sites where PROB30s are in place.
Easterly outflows are most likely to occur first at KIWA and KPHX,
whereas KSDL and KDVT are more likely to have north or northeasterly
outflows first from convection that develops along the Mogollon Rim
despite the general southeasterly steering flow. Dust potential is a
bit more limited today because weaker and less organized outflows
are expected, with moist downbursts from any convection that
develops the more likely cause of wind gusts in excess of 35 knots.
Easterly winds are expected to persist into the morning hours on
Wednesday, along with some lingering light showers and mid-level BKN-
OVC cigs. Westerly winds will likely return Wednesday afternoon as
winds aloft weaken.

Southeast California/Southwest Arizona including KIPL and KBLH:

Although there is a very slight chance of an isolated shower and
thunderstorm at both KIPL and KBLH, lack of a clear triggering
mechanism like outflows or terrain will most likely prevent any from
developing. Assuming no thunderstorms develop, winds will generally
remain southeasterly at KIPL and south-southeasterly at KBLH with
some cloud cover and relatively weak flow aloft keeping surface
winds below 15 knots. Latest high-res model output continue to
indicate that showers and potentially an isolated thunderstorm may
develop late in the overnight hours with the assistance of a low-
level jet and deep moisture across the Imperial valley, which is
reflected by VCSH in the KIPL TAF.

Aviation Discussion not updated for amended TAFs.

&&

.FIRE WEATHER...
Friday through Tuesday:
Expect thunderstorms to be limited to the higher terrain of south-
central AZ. Max temperatures will climb to several degrees above
normal Friday and Saturday before beginning to trend down. Any
thunderstorms that manage to form will be very effective at
producing strong winds but with little wetting rain. With the
rising temperatures, minimum humidities decline as well but are
expected to remain well into the teens. Overnight recovery
declines some but remains at least fair (better over higher
terrain).

&&

.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Flash Flood Watch until midnight MST tonight for AZZ534-537>563.

CA...None.
&&

DISCUSSION...Hernandez/AJ
AVIATION...Percha/Hopper
FIRE WEATHER...AJ

In the hours before

Special weather statement, Jul 23, 2:19 PM MST, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
219 PM MST Tue Jul 23 2019

AZZ547-552-556>558-232200-
Tonto Basin AZ-Mazatzal Mountains AZ-Superior AZ-
Rio Verde/Salt River AZ-Pinal/Superstition Mountains AZ-
219 PM MST Tue Jul 23 2019

...SIGNIFICANT WEATHER ADVISORY FOR GILA...MARICOPA AND PINAL
COUNTIES UNTIL 300 PM MST...

At 218 PM MST, Doppler radar was tracking a strong thunderstorm 9
miles north of Boyce Thompson Arboretum, or 9 miles north of
Superior, moving northwest at 10 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Apache Lake, Canyon Lake and Tortilla Flat.

LAT...LON 3340 11104 3330 11121 3355 11152 3371 11121
TIME...MOT...LOC 2118Z 143DEG 9KT 3342 11117

AD
Special weather statement, Jul 23, 2:19 PM MST, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
219 PM PDT Tue Jul 23 2019

CAZ560-561-232200-
Joshua Tree NP West CA-Joshua Tree NP East CA-
219 PM PDT Tue Jul 23 2019

...SIGNIFICANT WEATHER ADVISORY FOR RIVERSIDE COUNTY UNTIL 300 PM
PDT...

At 219 PM PDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Cottonwood Visitor, or 14 miles northwest of Chiriaco
Summit, moving north at 15 mph.

Winds in excess of 40 mph will be possible with this storm.

This storm will remain over mainly rural areas of Riverside County.

LAT...LON 3375 11574 3379 11595 3403 11593 3404 11562
      3403 11562
TIME...MOT...LOC 2119Z 192DEG 13KT 3385 11583

MP
Special weather statement, Jul 23, 2:21 PM MST, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
221 PM MST Tue Jul 23 2019

AZZ563-232200-
Southeast Gila County AZ-
221 PM MST Tue Jul 23 2019

...SIGNIFICANT WEATHER ADVISORY FOR GILA COUNTY UNTIL 300 PM MST...

At 221 PM MST, Doppler radar was tracking a strong thunderstorm 14
miles north of Hilltop, or 32 miles northeast of Globe, moving
northwest at 15 mph.

Winds in excess of 40 mph will be possible with this storm.

This storm will remain over mainly rural areas of Gila County.
This includes US Highway 60 between mile markers 283 and 297.

LAT...LON 3368 11053 3380 11068 3381 11066 3385 11056
      3382 11050 3383 11039 3378 11036
TIME...MOT...LOC 2121Z 140DEG 14KT 3381 11051

AD
Special weather statement, Jul 23, 2:30 PM MST, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
230 PM PDT Tue Jul 23 2019

CAZ560-564-568-570-232215-
Chuckwalla Mountains CA-Chuckwalla Valley CA-Chiriaco Summit CA-
Joshua Tree NP West CA-
230 PM PDT Tue Jul 23 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN IMPERIAL AND RIVERSIDE
COUNTIES UNTIL 315 PM PDT...

At 230 PM PDT, Doppler radar was tracking a strong thunderstorm 18
miles south of Desert Center, moving northwest at 10 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Desert Center, Chiriaco Summit and Eagle Mtn.

This includes the following highways...
CA Interstate 10 between mile markers 77 and 106.
CA Route 177 near mile marker 1.

LAT...LON 3346 11524 3333 11540 3365 11593 3386 11546
TIME...MOT...LOC 2130Z 136DEG 8KT 3345 11539

AD
Special weather statement, Jul 23, 3:02 PM MST, 37 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
302 PM PDT Tue Jul 23 2019

CAZ560-561-568-232245-
Chiriaco Summit CA-Joshua Tree NP West CA-Joshua Tree NP East CA-
302 PM PDT Tue Jul 23 2019

...SIGNIFICANT WEATHER ADVISORY FOR RIVERSIDE COUNTY UNTIL 345 PM
PDT...

At 302 PM PDT, Doppler radar was tracking a strong thunderstorm near
Chiriaco Summit, moving northwest at 5 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Chiriaco Summit and Cottonwood Visitor.

This includes CA Interstate 10 between mile markers 81 and 96.

LAT...LON 3364 11552 3355 11570 3373 11589 3386 11561
TIME...MOT...LOC 2202Z 150DEG 5KT 3366 11566

AD
Special weather statement, Jul 23, 3:03 PM MST, 36 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
303 PM MST Tue Jul 23 2019

AZZ563-232245-
Southeast Gila County AZ-
303 PM MST Tue Jul 23 2019

...SIGNIFICANT WEATHER ADVISORY FOR GILA COUNTY UNTIL 345 PM MST...

At 302 PM MST, Doppler radar was tracking a strong thunderstorm 8
miles north of Hilltop, or 31 miles northeast of Globe, moving west
at 10 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of Gila County.
This includes US Highway 60 between mile markers 283 and 298.

LAT...LON 3364 11026 3373 11068 3381 11066 3385 11056
      3382 11050 3383 11044 3383 11033 3378 11028
TIME...MOT...LOC 2202Z 107DEG 9KT 3375 11044

SDB

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 5:13 PM MSTSpecial Weather StatementPSRGila47 min
Jul 22, 5:52 PM MSTSevere Thunderstorm WarningPSRGila, Pinal23 min
Jul 22, 6:27 PM MSTSevere Thunderstorm WarningPSRGila, Pinal41 min
Jul 22, 6:28 PM MSTFlash Flood WarningPSRGila4 hr
Jul 22, 6:44 PM MSTSpecial Weather StatementPSRPinal46 min
Jul 22, 7:03 PM MSTDust Storm AdvisoryPSRMaricopa, Pinal57 min
Jul 22, 7:18 PM MSTSevere Thunderstorm WarningPSRMaricopa, Pinal57 min
Jul 22, 7:54 PM MSTSpecial Weather StatementPSRMaricopa66 min
Jul 22, 7:57 PM MSTDust Storm WarningPSRMaricopa, Pinal63 min
Jul 22, 8:59 PM MSTSpecial Weather StatementPSRMaricopa61 min
Jul 22, 9:49 PM MSTAreal Flood AdvisoryPSRMaricopa3 hr
Jul 22, 10:05 PM MSTDust Storm AdvisoryPSRLa Paz, Maricopa, Yuma85 min
Jul 22, 11:24 PM MSTDust Storm AdvisoryPSRLa Paz, Yuma66 min
Jul 22, 11:39 PM MSTSpecial Weather StatementPSRMaricopa36 min
Jul 23, 12:30 AM MSTDust Storm AdvisoryPSRLa Paz, Yuma60 min
Jul 23, 11:33 AM MSTFlash Flood WatchPSRGila, Maricopa, Pinal9 hr
Jul 23, 2:21 PM MSTSpecial Weather StatementPSRGila39 min
Jul 23, 3:03 PM MSTSpecial Weather StatementPSRGila42 min
Jul 23, 3:49 PM MSTSpecial Weather StatementPSRGila41 min
Jul 23, 4:26 PM MSTDust Storm AdvisoryPSRYuma94 min
Jul 23, 4:27 PM MSTFlash Flood WarningPSRGila5 hr
Jul 23, 4:50 PM MSTSpecial Weather StatementPSRPinal25 min
Jul 23, 4:59 PM MSTFlash Flood WarningPSRGila4 hr
Jul 23, 5:28 AM MSTAreal Flood AdvisoryPSRImperial3 hr
Jul 23, 1:31 PM MSTSpecial Weather StatementPSRRiverside44 min
Jul 23, 2:19 PM MSTSpecial Weather StatementPSRRiverside41 min
Jul 23, 2:30 PM MSTSpecial Weather StatementPSRRiverside45 min
Jul 23, 2:36 PM MSTFlash Flood WarningPSRRiverside4 hr
Jul 23, 3:02 PM MSTSpecial Weather StatementPSRRiverside43 min
Jul 23, 3:09 PM MSTAreal Flood AdvisoryPSRImperial, Riverside3 hr
Jul 23, 3:16 PM MSTAreal Flood AdvisoryPSRRiverside3 hr
Jul 23, 3:35 PM MSTFlash Flood WarningPSRRiverside3 hr
Jul 23, 3:57 PM MSTSpecial Weather StatementPSRImperial48 min
Jul 23, 4:45 PM MSTSpecial Weather StatementPSRImperial45 min

Nearby

Flash Flood Warnings in Arizona, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.